Pennsylvania, 2009

Hail in Pennsylvania, April 21, 2009

April 21, 2009 · NWS CTP · 2 events in 1 county or zone

Cold air aloft associated with a vigorous late-season upper level trough combined with strong April sunshine to produce isolated thunderstorms across the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Cold air aloft associated with a vigorous late-season upper level trough combined with strong April sunshine to produce isolated thunderstorms across the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 21, 1:35 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 1:35 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT TUE APR 21 2009

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON...
ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS. COOLER WEATHER
WILL FOLLOW BEHIND THE FRONT WEDNESDAY THROUGH THURSDAY. SCATTERED
SHOWERS ARE EXPECTED WEDNESDAY INTO THURSDAY... ESPECIALLY OVER THE
MOUNTAINS... AND ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA LATER THURSDAY
INTO THE WEEKEND... BRINGING DRY... MUCH WARMER WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
A BAND OF RAIN IS CURRENTLY MOVING NORTHEAST FROM THE LAUREL AND
ALLEGHENY HIGHLANDS TOWARD THE CENTRAL MOUNTAINS. TEMPERATURES
AHEAD OF THIS BAND OF RAIN HAVE REACHED THE MID 50S TO LOWER 60S
WITH DEW POINTS MAINLY 40 TO 45. THESE CONDITIONS MATCH WELL WITH
LOW-LEVEL TEMPERATURE AND MOISTURE FORECASTS FROM THE NAM AND
RUC... GIVING CREDENCE TO CAPE FORECASTS FROM THOSE MODELS RANGING
FROM AROUND 100 TO 300 J/KG. THESE VALUES ARE BARELY HIGH ENOUGH
TO SUPPORT A FEW SCATTERED THUNDERSTORMS. FIRST LIGHTNING STROKE
OF THE AFTERNOON HAS JUST BEEN OBSERVED OVER SOUTH CENTRAL PA...
AND A LINE OF HEAVIER SHOWERS APPEARS TO BE DEVELOPING SOUTHWEST
OF MDT. BASED ON THIS EXPECT SOME SCT EMBEDDED THUNDER WITH THE
SHOWERS OVER THE EASTERN 2/3 OF THE CWA LATE THIS AFTERNOON...
ESPECIALLY ACROSS THE LOWER SUSQ VALLEY WHERE SFC TEMPERATURES
WILL REACH THE LOWER TO MID 60S.

SHOWERS WILL MOVE EAST ACROSS THE AREA THROUGH EARLY THIS
EVENING... WITH DRYING OVERNIGHT. SOME CLEARING MAY OCCUR ACROSS
THE SOUTH IN THE DRY SLOT BEHIND THE FRONT... WITH LOTS OF CLOUDS
LINGERING FARTHER NORTH AND ACROSS THE MOUNTAINS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
COVERAGE FOR SHOWERS WILL INCREASE AGAIN ON WEDNESDAY AS ANOTHER
STRONG SHORT-WAVE MOVES ACROSS THE AREA ALONG WITH THE MAIN UPPER-
LEVEL TROUGH AXIS. SFC TEMPERATURES AND DEW POINTS WILL BE SEVERAL
DEGREES LOWER WEDNESDAY COMPARED TO TODAY... AND MODEL FORECAST
CAPES ARE ALMOST NILL. BASED ON THIS WIL KEEP THUNDER OUT OF THE
FORECAST WEDNESDAY BUT WILL RAISE POPS TO HIGH CHC THROUGH LIKELY
DURING THE AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH.

SCATTERED SHOWERS WILL END OVER THE EASTERN AND SOUTHERN PART OF
THE AREA BEHIND THE UPPER TROUGH WEDNESDAY NIGHT... WITH SCATTERED
SHOWERS LINGERING OVER THE MOUNTAINS AND NORTH. ATM MAY BE COOL
ENOUGH TO SUPPORT SOME SNOW FLAKES LATE WEDNESDAY NIGHT AND
THURSDAY MORNING OVER THE NORTHERN MOUNTAINS AND HIGHER ELEVATIONS
IN THE LAUREL HIGHLANDS. SKIES WILL CLEAR WITH SLIGHTLY BELOW
NORMAL TEMPERATURES THURSDAY NIGHT AS HIGH PRESSURE BUILDS ACROSS
THE AREA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BIG PATTERN CHANGE IN STORE FOR THE WEEKEND THROUGH EARLY NEXT
WEEK AS A LARGE RIDGE BUILDS ACROSS THE EASTERN U.S. EXPECT DRY
CONDITIONS FRIDAY THROUGH MONDAY WITH TEMPERATURES WARMING TO
SEVERAL DEGREES ABOVE NORMAL. MANY AREAS WILL LIKELY REACH THE 80S
SATAURDAY THROUGH MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR EXPECTED THROUGH 18Z WEDNESDAY AT
KAOO...KUNV...KIPT...AND KMDT. A BAND OF SHOWERS WILL COME THROUGH
THESE TERMINAL SITES LATER THIS AFTERNOON...GENERALLY BETWEEN 18Z
AND 23Z...BUT LITTLE IF ANY RESTRICTIONS ANTICIPATED. THERES
STILL AN OUTSIDE CHANCE OF THUNDER AT KMDT...SO A CB GROUP WAS
MAINTAINED HERE. AFTER A MOSTLY DRY OVERNIGHT PERIOD...SCATTERED
SHOWERS SHOULD FORM ONCE AGAIN BY MIDDAY WEDNESDAY...BUT WITH
LITTLE OR NO RESTRICTIONS FORESEEN.

FOR KBFD AND KJST...SHOWERS LATER THIS AFTERNOON COULD PRODUCE
SOME MVFR RESTRICTIONS. LATER TONIGHT AND WEDNESDAY...MORE
CONTINUOUS MVFR CEILINGS AND LIGHT SHOWERS EXPECTED AT THESE SITES.

SOUTHERLY WINDS THIS AFTERNOON AROUND 10 KT (GUSTY AT KJST)...WILL
SHIFT INTO THE SOUTHWEST LATER THIS AFTERNOON AND TONIGHT.
WESTERLY WINDS 10-20 KT ANTICIPATED WEDNESDAY.

OUTLOOK...
THU...SOME LINGERING MVFR CIGS POSSIBLE AT KBFD AND KJST...OTHERWISE
CONDITIONS IMPROVING TO VFR.
FRI AND SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 21, 1:48 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT TUE APR 21 2009

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
221900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
248 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056>059-063>066-221900-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
248 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL BE ACCOMPANIED BY SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. THERE IS A LOW CHANCE
THAT THE STRONGEST OF THESE STORMS COULD PRODUCE ISOLATED WIND
DAMAGE OR 3/4 INCH DIAMETER HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, Apr 21, 4:54 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
554 PM EDT TUE APR 21 2009

PAZ037-041-042-046-051>053-057>059-212245-
COLUMBIA PA-DAUPHIN PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING PA-
NORTHUMBERLAND PA-SCHUYLKILL PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
TIOGA PA-
554 PM EDT TUE APR 21 2009

...GUSTY SHOWERS MOVING THROUGH THE REGION...

AT 550 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
13 MILES NORTHWEST OF WELLSBORO TO MONTOURSVILLE TO DANVILLE TO
PALMYRA...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. THUNDER AND
SMALL HAIL ARE EVEN POSSIBLE IN A FEW LOCATIONS.

THESE SHOWERS WILL BE NEAR WELLSBORO AROUND 600 PM...SAND HILL AROUND
615 PM...BLOSSBURG AROUND 630 PM AND LINCOLN FALLS AROUND 645 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 0 AND 8...I-80 BETWEEN MILE MARKERS 213 AND
247...I-81 BETWEEN MILE MARKERS 77 AND 135...I-180 BETWEEN MILE
MARKERS 1 AND 22.

LAT...LON 4196 7698 4189 7691 4161 7688 4158 7652
      4137 7628 4120 7632 4114 7628 4114 7623
      4095 7620 4091 7605 4058 7603 4049 7642
      4036 7620 4033 7672 4087 7675 4129 7694
      4185 7762 4192 7761

EXPERIMENTAL

FORECASTER: KF/LAMBERT
Special weather statement, Apr 21, 5:20 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT TUE APR 21 2009

PAZ059-065-066-212315-
LANCASTER PA-LEBANON PA-YORK PA-
620 PM EDT TUE APR 21 2009

...STRONG THUNDERSTORMS WILL AFFECT LANCASTER...SOUTHEASTERN LEBANON
AND SOUTHEASTERN YORK COUNTIES...

AT 618 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM MANHEIM TO
53 MILES SOUTH OF PARKVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR BRICKERVILLE AROUND 630 PM...WILLOW STREET
AROUND 645 PM...DENVER AROUND 700 PM AND ADAMSTOWN AROUND 715 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265
AND 295.

LAT...LON 4027 7648 4031 7613 4015 7589 4013 7589
      4011 7593 4005 7594 3992 7600 3987 7599
      3985 7602 3978 7606 3973 7611 3972 7615
      3972 7658 3972 7659

EXPERIMENTAL

FORECASTER: KF/LAMBERT

The radar

The Dover AFB radar (KDOX), 154 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lancaster

When
April 21, 6:02 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park
Measured
0.75 in hail
Reported by
Public
Coordinates
40.040, -76.300

Penny size hail was reported in Lancaster.

Hail, Lancaster

When
April 21, 6:12 PM EST
Where
Lancaster County, 0.53 mi W of Lititz
Measured
0.75 in hail
Reported by
Public
Coordinates
40.150, -76.310

Penny size hail was reported in Lititz.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155174, 155175.